IMJ
About IMJ
Disclaimer
Contact IMJ
Register as Reviewer
Register As Author
View IMJ Authors
View IMJ Volumes
View Supplement
Issue Archive 1980-1996
Subscription Detail 2010

IMJ Search

 

Advanced Search
 
 
Extreme Agitation Occurring With Zopiclone   Back Bookmark and Share

Ir Med J. 2007 Jun;100(6):511





Sir,

Zopiclone is a commonly-used hypnotic medication of the cyclopyrrolone class which acts chiefly on the gamma-aminobutyric acid receptors type A.1 We report two cases of extreme agitation in individuals prescribed zopiclone.

Ms. A was a 30-year old woman with a 3-month history of depression who was prescribed escitalopram (10 mg/day), alprazolam (0.5mg/day) and zopiclone (7.5mg at night). After three weeks she developed insomnia, restlessness and agitation. Escitalopram was replaced with mirtazepine; the dose of alprazolam was increased (to 0.5mg in the morning and 0.25mg twice per day); and zopicolne was continued. Despite these changes, Ms. A was increasingly agitated: she telephoned her treating team multiple times each day and reported a complete inability to relax. The zopiclone was withdrawn and Ms. A’s agitation resolved completely within 24 hours.

Mr. B was an 18-year old man with a 3-month history of depression who was prescribed escitalopram (10mg/day), alprazolam (0.25mg twice per day) and zopiclone (7.5 mg at night). Within one week, Mr. B became extremely agitated with racing thoughts, forgetfulness, inability to sit still, insomnia and nocturnal wandering. The zopiclone was withdrawn and Mr. B’s agitation resolved completely within 48 hours.

To our knowledge, there have been no previous reports of extreme agitation associated with zopiclone. Both of our patients exhibited extreme agitation after starting zopiclone and it resolved completely after withdrawing the medication. Both patients took concomitant alprazolam and antidepressant medications but the extreme agitation was present only when zopiclone was prescribed.

Extreme agitation has been previously reported in association with benzodiazepines, but we are unaware of any similar reports in relation to zopiclone.2 It is possible that combining zopiclone with a benzodiazepine or antidepressant medication may predispose to this disturbing, disabling adverse effect in certain patients.

Correspondence:
BD Kelly Department of Adult Psychiatry,
University College Dublin,
Mater Misericordiae University Hospital,
62/63 Eccles Street, Dublin 7, Ireland.
Tel: + 353 1 803 4474
Fax: + 353 1 830 9323
E-mail: brendankelly35@gmail.com

References

  1. Hajak G. A comparative assessment of the risks and benefits of zopiclone: a review of 15 years clinical experience. Drug Saf 1999;21:457-69.
  2. Brun JP. Zopiclone a cyclopypyrrolone hypnotic: a review of properties. Pharmacol Biochem Behav 1988;29:831-2.
   
© Copyright 2004 - 2009 Irish Medical Journal